This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum
Thanks for the info.I dont care what time it I know you always come to my rescue with the answer!!!I went to that web site about reading the lab reports.Actually I just got off from there(been on for quite some time)Thanks for helping again>Your the Best!!!
Bill is right except that ribavirin affects the neutrophil count and not interferon.
The absolute neutrophil result is the total number of neutrophil cells counted in a microliter of blood. Normal results are between 2,000 and 10,000. Sometimes results in thousands are reported where normal would be 2-10. You should start to get concerned when your counts drop below 1,000.
It differs from the percent neutrophils in that it is an actual count of cells where the percent is a ratio of neutrophils to other cells in that blood sample.
Neutrophils are the most common white blood cells but there are others. You can typically see results for the rest around the area on your bloodwork results where you found the entry for neutrophils.
The overall count of neutrophils is used to gauge the state of your immune system. Typically, people with elevated counts are fighting off some infection. A low count means that your immune system has been suppressed, but just the count alone does not fully describe your immune system, it is just a quick way to gauge it.
I don't understand, why would my trial doctor be reducing my interferon rather then my ribavirin if the riba is what effects the anc? My ANC count on tuesday was .28 (280). They are reducing peg from .5 to .3 per week and giving me neupogen. Are saying reducing the interferon won't make a difference.
I find numerous articles on the internet about neutropenia from interferon. From your forum name I assume that you are a researcher or part of med help, so now I am baffled. - Thanks, Dave
Here is one of many articles I found:
Neutropenia is a common side effect of standard and
pegylated interferon monotherapy and combination interferon
and ribavirin therapy. Clinical studies have shown that as
many as 95% of people on HCV treatment experience some
reduction in neutrophil count below the normal range. People
who are taking pegylated interferon treatment are especially
at risk for developing neutropenia with about 20% of patients
developing significant neutropenia.
It is important to note that the vast majority of people who
develop interferon-induced neutropenia do not develop any
serious infections that would be expected when compared
to patients who develop neutropenia while on chemotherapy.
However, even though the chance of a serious infection is
low, it is still very important that people on HCV therapy are
closely monitored for infections. .
Neutropenia is usually managed by dose reduction according
to the specific product (Roche, Schering, Valeant) labeling
My choice of name for the forum is becoming regrettable as I am not affiliated with MedHelp. Actual moderators have "moderator" in their name. I meant "host" in the biological and not internet forum sense.
Looking through my previous post, I need to clarify my comment about Bill's post. As it stands, my statement, "Bill is right except that ribavirin affects the neutrophil count and not interferon." is incorrect. My apologies for any confusion. Bill wrote about neutrophil production in the bone marrow being interrupted. Ribavirin interrupts the bone marrow's production process for a number of different cells including neutrophils. This prevents new neutrophils from being created thereby reducing your neutrophil count.
However, interferon is an immune system protein that has a number of effects on your white blood cells, increasing the population of some while decreasing others. It can ALSO decrease your neutrophil count but the process is different. Interferon shortens the lifetime of neutrophils and also plays a role in assigning which proto cells become neutrophils, which become lymphocytes and so on. When I read about this a while back, the summary I remember is that while interferon alone can reduce your neutrophil count, it is typically not responsible for neutropenia. The effect of ribavirin is more prone to cause neutropenia but taking them together increases the risk significantly.
I am not sure how boceprevir would enter into this equation since I'm ignorant about the drug.
“Ribavirin interrupts the bone marrow's production process for a number of different cells including neutrophils. This prevents new neutrophils from being created thereby reducing your neutrophil count.”
This doesn’t adequately explain why IFN dose reduction becomes necessary for treatment induced neutropenia.
There hundreds of published, peer reviewed articles that discuss interferon-induced neutropenia as an undesirable effect of combo therapy; a quick glance leaves me unable to find even one article that discusses ribavirin as a primary cause of this.
If ribavirin plays a significant role in either bone marrow suppression or neutrophil apoptosis, why are GCSF (granulocyte colony stimulating factors) such as filgrastim used to remedy this situation?
Are there any published peer reviewed articles to support your position?
I am curious to know where you got your information on how interferon decreases the white count. I was on 1/2 dose of Pegasys, no ribavirin, and my ANC dropped like a stone. I was hospitalized with an infection. My hematologist told me that interferon suppresses the bone marrow and that is what caused the drop. My neutrophil count was actually zero when I was admitted. It took 3 weeks of IV levaquin, plus neupogen injections daily to get my bone marrow producing white cells again. The interferon did cause neutropenia and this is a common problem. I don't understand how you can separate lowering neutrophils from neutropenia. When neutrophils are below 1500, no matter the cause, it is called neutropenia.
I thought 280 was bad, You were at 0? I was put on amoxy for 5 days five days and now i've been on levaquin oral for 7 days and I still have an ear infection and something starting in my throat. Starting the neupogen today. Did you get pneumonia?
Indeed, your screenname is regrettable. You may need to start every post with a disclaimer or change it. I am afraid too many new posters may rely upon your information and you are certainly misinformed on this one. I guess what you meant was that your were a host of countless little C virons -- is this it?
If you are treating with benefit of a hemotologist as many of us did, I suggest you discuss this with him. There are many articles, as Bill and spectda pointed out which confirm the neutropenia is a result of the interferon.
My hemotologist said never do the INF and neupogen on the same day as they counteract one another. INF is the destroyer and NEUP is the creator. The ribavirin never interfered with when to do the NEUP.
No, I never got pneumonia. I had a severe sore throat and sinus infection. It worries me that a sore throat is starting after being on the antibiotics. Unless it is viral, then the antibiotics won't help. I think you need to have someone look at that throat as someone else has suggested to you.
Thanks for responding again. My ear infection has improved quite a bit but is still not gone. I just spoke to the study doctor and he told me he thought the throat was most likely viral. He's giving me another course of the levaquin to keep things under control.
The throat is not bad now, just a bit uncomfortable. I'm just concerned about something going to my lungs considering my weakened immune system. I took the first neupogen injection this morning so I am cautiously watching and relieved. If I end up in the hospital I am done with treatment.
It has been a while since I looked at this literature and I either misunderstood it then or new information has come to light since. In the interest of learning more about the subject, I have started a new thread to attempt to answer some questions which were raised in this thread but are now getting off topic.
You have an excellent point. I was told to take my neupogin at least 24 hrs from time of injection, but it's OK for for riba. Has to be since it's taken 2x day. I think both can have an impact on WBC. Dose reduction was an option when my WBC hit 1.7. But now in my fog I don't remember if the doc was referring to riba or the pegysus, I think it was the riba.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.